Texas, 2009

Flash Flooding in Texas, October 13, 2009

October 13, 2009 · NWS SHV · 19 events in 9 counties and zones

Widespread showers and thunderstorms, in association with an upper level low pressure system, resulted in excessive heavy rainfall across much of the region on October 13th. Widespread 2 to 4 inches were reported with isolated amounts in excess of 8 inches were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$410,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Widespread showers and thunderstorms, in association with an upper level low pressure system, resulted in excessive heavy rainfall across much of the region on October 13th. Widespread 2 to 4 inches were reported with isolated amounts in excess of 8 inches were reported. This rainfall led to widespread flash flooding across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Oct 13, 2:30 AM CST, 5 hours 45 minutes earlier.

Area forecast discussion, Oct 13, 2:30 AM CST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
330 AM CDT TUE OCT 13 2009

.DISCUSSION...
WATER VAPOR AND SHORT TERM PROGS INDICATING A WEAK DISTURBANCE
MOVING OUT OF THE TX HILL COUNTRY AND INTO THE MIDDLE RED RIVER
VALLEY TODAY. ALREADY STARTING TO SEE THE RESULTS OF THIS ALONG
WITH ISENTROPIC LIFT HELPING TO GENERATE SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS...MAINLY JUST TO OUR WEST BUT COVERAGE IS
INCREASING ACROSS THE FOUR STATE REGION AS I SPEAK. EVENING SHIFT
COVERED THE REGION ALONG AND NORTH OF THE I-20 CORRIDOR IN A FLASH
FLOOD WATCH AND THIS WAS A GOOD CALL. WIDESPREAD ONE TO THREE
INCHES OF RAIN WERE RECORDED ACROSS THIS REGION SUNDAY NIGHT INTO
MONDAY AND WE COULD EASILY SEE ANOTHER TWO TO FOUR INCHES WITH
THIS SYSTEM THROUGH TONIGHT. COVERAGE WILL BE WIDESPREAD TODAY SO
CATEGORICAL POPS WILL WORK AREAWIDE. NOT SAYING THAT AREAS SOUTH
OF THE CORRIDOR COULD NOT SEE BRIEF HEAVY RAINFALL TODAY BUT THOSE
AREAS CAN SEE MORE APPRECIABLE RAINFALL WITHOUT SEEING TOO MUCH IN
THE WAY OF FLASH FLOODING.

WEAK WARM FRONT REMAINS ACROSS SE TX INTO SW AND S LA THIS MORNING
EVEN THOUGH WE ARE SEEING 70 DEWPOINTS NOW INTO DEEP EAST TEXAS.
THIS BOUNDARY WILL CONTINUE TO COME NORTH TODAY AND SHOULD RESIDE
SOMEWHERE JUST SOUTH OF THE 1-20 CORRIDOR THIS AFTERNOON...THUS
FOCUSING THE MORE INTENSE RAINFALL ALONG AND NORTH OF THE
BOUNDARY AS THE SHORTWAVE ARRIVES. KEPT HIGH POPS GOING THIS
EVENING EVEN THOUGH WE COULD SEE THE RAIN BEGIN TAPERING OFF FROM
WEST TO EAST AFTER MIDNIGHT. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ONCE AGAIN FOR WEDNESDAY BUT THIS TIME MAINLY TO THE
SOUTH OF THE I-20 CORRIDOR AND THEN WE SHIFT FOCUS BACK TO THE
NORTHWEST WITH THE APPROACH OF A FRONTAL BOUNDARY.

ALL OF THE REGION SHOULD BE WELL INTO THE WARM SECTOR BY LATE
WEDNESDAY INTO WEDNESDAY NIGHT. THERE WILL BE A CONDITIONAL CHANCE
FOR STRONG TO SEVERE THUNDERSTORMS WEDNESDAY NIGHT WITH THE KEY
WORD BEING CONDITIONAL AS A STRONG CAPPING INVERSION COULD INHIBIT
SURFACE BASED THUNDERSTORMS. FEEL LIKE WITH THE APPROACH OF THE
SHORTWAVE...WE WILL SEE A BROKEN LINE OF STRONG THUNDERSTORMS
DURING THE NIGHT WEDNESDAY APPROACHING FROM THE NORTHWEST AND
THUS...ADDED THIS POSSIBILITY TO THE GRIDS.

SOME TIMING DIFFERENCES CONCERNING THE FRONTAL PLACEMENT FOR
THURSDAY AND THIS IS WHERE THE FORECAST GETS TRICKY. STRONG
PRESSURE GRADIENT...COLD AIR ADVECTION SHOULD FOLLOW THE FRONT AND
FOR THAT REASON...HAVE UNDERCUT MAVMOS TEMPS CONSIDERABLY FOR
DAYTIME HIGHS ON THURSDAY. LOOK FOR HIGHS ON THURSDAY TO LIKELY BE
REACHED EARLY IN THE MORNING ACROSS OUR WESTERN ZONES WITH FALLING
TEMPERATURES THROUGH THE DAY AND INCREASING NORTHWEST WINDS. THE
NAM IS SUPPORTIVE OF COLD AIR STRATUS CLOUDS AND PATCHY DRIZZLE IN
THE WAKE OF THE FRONT FOR THURSDAY NIGHT INTO FRIDAY AND HAD TO
ACCOUNT FOR THIS IN THE TEMPERATURE DEPARTMENT AS WELL. HOPEFULLY
WE WILL SEE THE SUN BY SATURDAY WITH COOL MORNINGS AND REBOUNDING
DAYTIME HIGHS FOR THE WEEKEND BUT NOT TO THE EXTENT OF THE 00Z MEX
MOS TEMPS SO AGAIN...UNDERCUT THESE NUMBERS.

PRELIMS TO FOLLOW...13.

&&

.AVIATION...
IFR AND LIFR CIGS AND REDUCED VSBYS THAT ARE OBSERVED THIS MORNING
WILL CONTINUE THROUGH MUCH OF THE TAF PERIOD. A WARM FRONT DRAPED
JUST TO THE SOUTH OF THE FOUR STATE REGION WILL REMAIN NEARLY
STATIONARY OVER THE NEXT FEW HOURS. IT MAY DRIFT NORTH A BIT THROUGH
THE DAY.  THIS WILL COMBINE WITH AN UPPER DISTURBANCE THAT WILL PAST
THROUGH THE AREA TODAY TO BRING MORE WIDESPREAD SHRA AND POSSIBLY A
FEW ISOLATED TSRA EARLY THIS MORNING THROUGH AT LEAST THIS EVENING.
LOCATIONS ACROSS EAST TEXAS HAVE BEGUN TO SEE THIS ACTIVITY...AND
THIS SHOULD SPREAD EAST ACROSS THE REMAINDER OF THE FOUR STATE
REGION THROUGH THE REMAINDER OF THE NIGHT AND TOWARD SUNRISE.  CIGS
ARE EXPECTED TO SLIGHTLY IMPROVE DURING THE AFTERNOON...GIVING IFR
TO MVFR CIGS THROUGH THE AFTERNOON AND EARLY EVENING WITH THIS SHRA
ACTIVITY. VSBYS ARE EXPECTED TO REMAIN AROUND MVFR AS WELL. THE SHRA
ACTIVITY IS EXPECTED TO BEGIN TO SLOWLY DIE DOWN FROM WEST TO EAST
THIS EVENING INTO THE EARLY OVERNIGHT HOURS.  THIS SHOULD GIVE MORE
ISOLATED TO SCATTERED ACTIVITY FOR EARLY WEDNESDAY MORNING. CIGS AND
VSBYS WILL AGAIN DROP BY 06Z TO GIVE RETURNING IFR/LIFR CIGS FOR THE
EARLY MORNING HOURS WEDNESDAY. OTHERWISE WINDS WILL BE OUT OF THE
EAST THIS MORNING...TRANSITIONING TO THE SOUTH FOR AREAS SOUTH OF
THE WARM FRONT TODAY.  EXPECT WIND SPEEDS TO REMAIN BETWEEN 5-10 KTS
DURING THE PEAK OF THE DAY...WITH WEAKER SPEEDS DURING THE EVENING
AND OVERNIGHT PERIODS. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  71  79  70  74 / 100  80  60  60  60
MLU  76  71  78  67  75 / 100  80  70  50  60
DEQ  67  61  73  61  64 / 100  80  40  70  60
TXK  67  63  74  65  67 / 100  80  50  70  60
ELD  71  64  74  64  69 / 100  80  60  60  60
TYR  74  69  83  69  70 / 100  80  50  60  60
GGG  75  69  81  70  72 / 100  80  50  60  60
LFK  81  74  85  71  76 / 100  70  60  40  60

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     ARZ050-051-059>061-070>073.

LA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     LAZ001>006-012>014.

OK...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     OKZ077.

TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138.

&&

13/22
Hazardous weather outlook, Oct 13, 3:22 AM CST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
422 AM CDT TUE OCT 13 2009

ARZ050-051-059>061-070>073-LAZ001>006-012>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-131700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-BIENVILLE-JACKSON-OUACHITA-MCCURTAIN-RED RIVER-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-
422 AM CDT TUE OCT 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...
A FLASH FLOOD WATCH HAS BEEN POSTED FOR THE REGION THROUGH 700 PM
THIS EVENING. SHOWERS AND THUNDERSTORMS WILL BE QUITE NUMEROUS
THROUGH THIS EVENING WITH THE POTENTIAL FOR LOCALLY HEAVY RAINFALL
AMOUNTS ACROSS THE REGION. EXPECT WIDESPREAD TWO TO THREE INCHES
OF RAIN WITH ISOLATED TOTALS OF FOUR TO FIVE INCHES POSSIBLE
THROUGH THIS EVENING ACROSS THE REGION. AREA CREEKS...BAYOUS AND
RESERVOIRS REMAIN NEAR TO ABOVE BANK FULL ACROSS THE REGION WITH
SEVERAL RIVER FLOOD WARNINGS ALREADY IN EFFECT ACROSS THE REGION.
THE ADDITIONAL HEAVY RAINFALL TODAY WILL ONLY COMPOUND THE FLOOD
THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
HIGH RAIN CHANCES WILL CONTINUE THROUGH AT LEAST THURSDAY MORNING
ACROSS THE REGION. THERE WILL BE A CONDITIONAL THREAT FOR STRONG
TO SEVERE THUNDERSTORMS WEDNESDAY EVENING AND THROUGH THE
OVERNIGHT HOURS INTO THURSDAY. A SHORTWAVE WILL BE APPROACHING
THE REGION FROM THE NORTHWEST ALONG WITH A STRONG COLD FRONT.
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF
THE FRONTAL BOUNDARY IF WARM AIR SLIGHTLY ABOVE THE SURFACE CAN BE
OVERCOME. THIS WILL CONTINUE TO BE CLOSELY MONITORED THROUGH THE
DAY TODAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR RAINFALL
AMOUNTS IN THEIR LOCAL AREAS AND ONCE HEAVY RAIN DEVELOPS...RESPONDERS
MAY BE NEEDED TO HELP ASSIST WITH FLOODING CONCERNS ACROSS THEIR
COUNTY AND PARISH.

LAZ010-011-017>022-TXZ149>153-165>167-131700-
DE SOTO-RED RIVER-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-
LA SALLE-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
422 AM CDT TUE OCT 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP LATER
TODAY ACROSS THE REGION...SOME OF WHICH COULD PRODUCE LOCALLY
HEAVY RAINFALL. WHILE HEAVY RAINFALL WOULD BE BRIEF IN
NATURE...FLOOD PRODUCING RAINFALL SHOULD REMAIN NORTH OF THE
REGION TODAY INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE A POSSIBILITY
THROUGH AT LEAST THURSDAY ACROSS THE REGION. SOME STORMS COULD BE
STRONG TO SEVERE DURING THE DAY THURSDAY AS A COLD FRONT
APPROACHES FROM THE NORTHWEST. HIS WILL CONTINUE TO BE CLOSELY
MONITORED THROUGH THE DAY TODAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGEMENT AND SPOTTER PERSONNEL SHOULD NOT BE NEEDED
ACROSS THE REGION TODAY THROUGH TONIGHT. HOWEVER...BE MINDFUL OF
THE HIGH PROBABILITY OF THUNDERSTORMS TODAY AND BE PREPARED JUST
IN CASE HIGH WATER IS REPORTED ACROSS YOUR COUNTY OR PARISH.

13

The radar

The Shreveport radar (KSHV), 96 km away, was scanning. The volume nearest the first event began at 14:15 UTC.

Open the radar archive at this moment

Event by event

19 flash flood. Local standard time, as filed.

Flash Flood, Cass

When
October 13, 8:15 AM CST to 12:00 PM CST
Where
Cass County, 1.24 mi WNW of Hughes Spgs to 1.77 mi SSW of Hughes Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.008, -94.619

High water was reported across Hwy. 11 and Hwy. 49.

Flash Flood, Franklin

When
October 13, 9:30 AM CST to 12:00 PM CST
Where
Franklin County, 1.14 mi NW of Mt Vernon to 0.65 mi NE of Mt Vernon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.193, -95.243

High water was reported across Hwy. 67 in town.

Flash Flood, Bowie

When
October 13, 9:33 AM CST to 11:30 AM CST
Where
Bowie County, 1.19 mi ESE of Eylau to 1.46 mi NW of Wake
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
33.396, -94.100

Water flooded several homes in the Liberty Eyleau community. In addition, nearly 14 city streets were flooded in the community.

Flash Flood, Bowie

When
October 13, 9:58 AM CST to 12:00 PM CST
Where
Bowie County, 1.5 mi NNE of Wake to 0.66 mi WNW of Wake Vlg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.440, -94.090

Two neighborhoods in the Wake Village community were isolated from incoming or outgoing traffic as water was 3 to 4 feet deep on roads around the area.

Flash Flood, Cass

When
October 13, 10:30 AM CST to 12:00 PM CST
Where
Cass County, 1.72 mi W of Linden to 0.68 mi N of Fairview
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.023, -94.359

High water was reported across Hwy. 59 in town. In addition, one foot of water flooded the Westside Baptist Church in Atlanta, Texas.

Flash Flood, Wood

When
October 13, 10:30 AM CST to 12:00 PM CST
Where
Wood County, 2.26 mi NW of Hoard to 3.48 mi N of New Hope
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.655, -95.425

Several Wood County roads were under water east of Mineola.

Flash Flood, Bowie

When
October 13, 10:42 AM CST to 12:00 PM CST
Where
Bowie County, 1.79 mi WNW of Eylau to 1.55 mi NNE of Eylau
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.406, -94.150

Macedonia Road between Hwy. 67 and Redwater Road was covered with four feet of water.

Flash Flood, Bowie

When
October 13, 10:50 AM CST to 12:00 PM CST
Where
Bowie County, 1.79 mi NNW of De Kalb to 0.68 mi NE of De Kalb
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.525, -94.626

Water was running across Hwy. 82 near MLK.

Flash Flood, Bowie

When
October 13, 11:13 AM CST to 12:00 PM CST
Where
Bowie County, 1.61 mi ENE of Garland to 1.48 mi WSW of De Kalb
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.528, -94.644

Water was covering Hwy. 259 south and west and Central MLK.

Flash Flood, Camp

When
October 13, 11:15 AM CST to 1:00 PM CST
Where
Camp County, 2.29 mi E of Leesburg to 3.74 mi NW of Pittsburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.977, -95.041

Numerous roads across the county were under water.

Flash Flood, Upshur

When
October 13, 11:15 AM CST to 1:00 PM CST
Where
Upshur County, 1.61 mi NNW of Enoch to 1.97 mi SW of Smith
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.742, -94.988

Several roads across the northern half of the county were under water.

Flash Flood, Harrison

When
October 13, 12:34 PM CST to 4:30 PM CST
Where
Harrison County, 3.36 mi W of Marshall Northeast to 1.89 mi WSW of Marshall
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
32.580, -94.388

Several cars were stalled out due to high water.

Flash Flood, Wood

When
October 13, 1:05 PM CST to 4:45 PM CST
Where
Wood County, 4.79 mi NNE of Mineola Wisener Arpt to 4.83 mi NNE of Mineola Wisener Arpt
Cause
Dam / Levee Break
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
32.740, -95.478

An earthen dam failed on Victory Lake near the intersection of Hwy .37 and CR 2330. Three homes had to be evacuated due to the flood waters.

Flash Flood, Wood

When
October 13, 1:05 PM CST
Where
Wood County, 2.44 mi W of Mineola Wisener Arpt to 0.84 mi SSW of Hainesville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.677, -95.562

Upwards of 25 roads were closed across the county due to flooding.

Flash Flood, Titus

When
October 13, 1:22 PM CST to 2:45 PM CST
Where
Titus County, 1.05 mi ESE of Talco to 1.2 mi SSW of Winfield
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
33.363, -95.084

Upwards of 63 roads were closed at one time across Titus County and 3 high water rescues were required.

Flash Flood, Bowie

When
October 13, 1:31 PM CST to 2:45 PM CST
Where
Bowie County, 0.67 mi N of Maud to 1.19 mi SW of Maud
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.340, -94.352

The Arkadelphia Community was cut off due to flooding on CR 1102 and Rock Creek Road.

Flash Flood, Camp

When
October 13, 1:45 PM CST to 5:30 PM CST
Where
Camp County, 3.19 mi ENE of Leesburg to 2.14 mi WSW of Harvard
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.990, -95.026

Numerous roads across Camp County remain flooded and impassable due to excessive heavy rainfall.

Flash Flood, Upshur

When
October 13, 1:54 PM CST to 5:30 PM CST
Where
Upshur County, 1.03 mi WNW of Pritchett to 1.78 mi SSW of Thomas
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.653, -95.037

Numerous roads across Upshur County continue to be closed and flooded due to excessive heavy rainfall.

Flash Flood, Shelby

When
October 13, 4:00 PM CST to 4:30 PM CST
Where
Shelby County, 1.23 mi WNW of Timpson to 1.91 mi S of Timpson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.905, -94.420

Flooding was reported in the downtown Timpson, Texas community.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195993, 195994, 196006, 196016, 195995, 195996, 195998, 195999, 196019, 196021, 196022, 196033, 196035, 196037, 196042, 196039, 196045, 196047, 196074.